Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 21, 2017, 2:32 PM CDT for 4 counties in Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 2:32 PM CDT (19:32 UTC)
- Expired
- Mar 21, 2017, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN
The radar
The Ft Campbell radar (KHPX), 125 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 2:44 PM CDT | HAIL 1.75 | 1 Sw Sugar Tree, TN | QUARTER TO GOLF BALL SIZED HAIL IN NORTHERN DECATUR COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WUUS54 KMEG 211932
SVRMEG
TNC005-017-039-077-212015-
/O.NEW.KMEG.SV.W.0071.170321T1932Z-170321T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
232 PM CDT TUE MAR 21 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Henderson County in western Tennessee...
Southern Benton County in western Tennessee...
Southeastern Carroll County in western Tennessee...
Northeastern Decatur County in western Tennessee...
* Until 315 PM CDT
* At 232 PM CDT, a severe thunderstorm was located 7 miles north of
Natchez Trace State Park, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Westport, Holladay, Dollar, Sugar Tree, Jeannette, Garretsburg,
Yuma, Cozette, I-40 Near The Tennessee River and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
3572 8803 3569 8803 3568 8802 3567 8802
3581 8837 3598 8828 3590 8793
TIME...MOT...LOC 1932Z 294DEG 37KT 3587 8824
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
129
WWUS54 KMEG 211946
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
246 PM CDT TUE MAR 21 2017
TNC017-211955-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Carroll TN-
246 PM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Tennessee.
LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
3572 8803 3567 8802 3578 8830 3582 8826
3582 8818 3585 8818 3585 8821 3586 8822
3595 8813 3590 8793
TIME...MOT...LOC 1945Z 294DEG 37KT 3581 8808
$$
TNC005-039-077-212015-
/O.CON.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Henderson TN-Benton TN-Decatur TN-
246 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN HENDERSON...SOUTHERN BENTON AND NORTHEASTERN DECATUR
COUNTIES...
At 245 PM CDT, a severe thunderstorm was located 11 miles east of
Natchez Trace State Park, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jeannette, Holladay, Cozette, I-40 Near The Tennessee River and Sugar
Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
3572 8803 3567 8802 3578 8830 3582 8826
3582 8818 3585 8818 3585 8821 3586 8822
3595 8813 3590 8793
TIME...MOT...LOC 1945Z 294DEG 37KT 3581 8808
HAIL...1.00IN
WIND...60MPH
$$533
WWUS54 KMEG 211955
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
255 PM CDT TUE MAR 21 2017
TNC005-077-212005-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Henderson TN-Benton TN-
255 PM CDT TUE MAR 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDERSON AND
SOUTHERN BENTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Tennessee.
LAT...LON 3578 8798 3575 8800 3572 8803 3567 8802
3572 8815 3584 8807 3584 8803 3581 8803
3581 8799 3582 8797
TIME...MOT...LOC 1955Z 294DEG 37KT 3577 8796
$$
TNC039-212015-
/O.CON.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Decatur TN-
255 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN DECATUR COUNTY...
At 255 PM CDT, a severe thunderstorm was located 12 miles northeast
of Parsons, or 12 miles northwest of Linden, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cozette and Sugar Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3578 8798 3575 8800 3572 8803 3567 8802
3572 8815 3584 8807 3584 8803 3581 8803
3581 8799 3582 8797
TIME...MOT...LOC 1955Z 294DEG 37KT 3577 8796
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:02 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 21, 1:02 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Memphis TN 102 PM CDT Tue Mar 21 2017 .UPDATE... Updated to include 18Z aviation discussion below. && .PREV DISCUSSION... /issued 1040 AM CDT Tue Mar 21 2017/ UPDATE...Morning Update/Mesoscale discussion. && .DISCUSSION... Rather unusual severe weather setup evolving across Northern and Eastern portions of the Midsouth. A cold front extends across the region...a bit north of the Interstate 40 corridor...and hasn't moved much over the past few hours. An MCS is developing over Southern Missouri on the cold side of the front...and will eventually track across the Bootheel into Northwest Tennessee. This system will have to develop a cold pool cooler than the air on the north side of the front to really pose an enhanced severe threat. As it stands...large hail is the biggest threat. Confidence is waining that the Midsouth will see much severe weather....although the best chance will be early this afternoon as the MCS approaches the Tennessee River. HRRR guidance is not as robust as is was previously either. Adjusted pops according to radar trends and short term guidance. Also adjusted temps a bit...mostly lower, although North Mississippi may still climb into the middle 80s. 30 && .PREV DISCUSSION... /issued 549 AM CDT Tue Mar 21 2017/ DISCUSSION...09Z Surface analysis places a cold front from Western Kentucky back through Southern Missouri and Oklahoma. A very warm and moist airmass from the Gulf of Mexico has remained in place across the Mid-South with temperatures overnight remaining in the 60s to around 70 degrees at most locations. Severe thunderstorm potential this afternoon into this evening across portions of the Mid-South along with additional chances for strong to severe thunderstorms Friday into Saturday remains the primary forecast challenge in this morning's forecast issuance. Short Term...(Today through Thursday)...A very warm, moist airmass will remain in place across the forecast area today with temperatures once again rising into the 70s to around 80 degrees north of I-40 and lower to perhaps middle 80s south. These warm temperatures combined with surface dewpoints rising into the lower 60s will result in a moderately unstable airmass developing with surface based CAPE values rising up to between 1500-2000 J/kg. Upstream convection is anticipated to develop over Missouri, develop into an Mesoscale Convective System (MCS) and spread southeast as a cold front gradually drops into the Mid-South this afternoon into this evening. Nearly unidirectional winds aloft, Sufficient shear with 0-6 km bulk shear values between 30-40 kts, and steep 700-500 mb layer mid- level lapse rates between 7-8 C/km suggest a potential for severe thunderstorms to develop across portions of the Mid South especially across portions of Northeast Arkansas, the Missouri Bootheel, much of West Tennessee, and extreme Northeast Mississippi. Large hail and damaging winds will be the predominant threats for any thunderstorms that reach severe limits. Precipitable water values around 1.5 inches also indicate a potential for localized heavy rainfall. Much cooler temperatures are expected on Wednesday with highs only rising into the 50s to around 60 degrees north of I-40 and 60s south. Temperatures are expected to gradually moderate back into the 60s and 70s by Thursday afternoon as a warm front moves back north across the area. Long term...(Friday through Monday)...00Z long term models indicate a strong upper level low in the Rockies will move east into the Central Plains Friday and take on a negative tilt as it moves into the Middle Mississippi Valley Friday night into Saturday. Sufficient deep layer shear combined with a moist atmosphere becoming moderately unstable, and steep mid-level lapse rates suggest severe thunderstorms may be possible again for Friday into Saturday, especially across portions of East Arkansas, Southwest Tennessee, and North Mississippi. This severe thunderstorm potential and any subsequent threats will continued to be monitored in later forecasts. Long term models still indicate a potential for unsettled weather to persist for early next week but timing and phasing issues have led to a lower confidence forecast for the remainder of the period until models come into better agreement. CJC && .AVIATION... 18Z TAFs VFR conds expected to persist for much of the period. A convective cluster of showers and thunderstorms is currently moving across northwest Tennessee. These storms will likely remain north of all TAF sites as they push eastward. Still added a mention of VCTS at JBR, MKL, and TUP for any activity that may form south of the main cluster or near the front located near MEM and MKL at this hour. However, confidence is low at this time. Short term models are consistent with bringing another band of rain through all sites after midnight tonight as the front pushes southward. Coverage will be sparse, so only a mention of VCSH is currently warranted. Ceilings may drop to MVFR before lifting back to VFR near the end of the TAF period. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 21, 4:55 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 455 AM CDT Tue Mar 21 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 455 AM CDT Tue Mar 21 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk for severe thunderstorms this afternoon and evening across portions of Northeast Arkansas, the Missouri Bootheel, most of West Tennessee, and extreme Northeast Mississippi. A marginal risk for severe thunderstorms exists slightly further south across portions of East Arkansas, extreme southwest Tennessee and portions of Northeast Mississippi. Large Hail and damaging winds will be the predominant threats for any thunderstorms that reach severe limits. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms are possible again across the Mid South Friday afternoon into Saturday. Please continue to monitor the latest forecast for updates regarding this severe thunderstorm potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening and again Friday afternoon through Saturday in support of severe weather operations.
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.